Low Blood Sugar

Sponsored Links

Introduction

The condition of low blood sugar is called hypoglycemia. Hypoglycemia is caused by an overproduction of insulin, either through normal secretions from the pancreas or from insulin injections taken for the treatment of diabetes. The surge of insulin causes the blood sugar to drop suddenly, causing symptoms such as clamminess, trembling, anxiety, sweating, palpitation, headache, disorientation and difficulty in thinking. In extreme cases, the person may go into hypoglycemic coma.

The symptoms vary by age and by severity of the hypoglycemia. In newborns, hypoglycemia can produce irritability, jitters, myoclonic jerks, respiratory distress, hypothermia (low body temperature), poor feeding, hypotonia and seizures. In young children, vomiting often accompanies the hypoglycemia. In older children, moderately severe hypoglycemia can resemble mania, mental illness or drunkenness.

Generally, hypoglycemia is defined as a serum glucose level below 60 mg/dL. However, hypoglycemia is diagnosed clinically by the presence of three essential features, known as the Whipple triad. The Whipple triad consists of the following:

  • Symptoms consistent with hypoglycemia.
  • Low plasma glucose concentration.
  • Relief of symptoms after the correction of plasma glucose.

Hypoglycemia can arise from many causes and can occur at any age. Common causes of low blood sugar include the following:

  • Overmedication with insulin or oral diabetic medications
  • Use of medications like beta-blockers
  • Excessive alcohol consumption
  • Delayed food intake
  • Severe infection
  • Adrenal insufficiency
  • Kidney or liver failure
  • Insulinoma or insulin-producing tumor

First Aid

If the hypoglycemic person is conscious enough to swallow, immediately give him or her food containing sugar such as soda, fruit juice, milk or any type of candy. Check the person’s blood sugar level using his or her blood glucose meter (if available). Otherwise, wait 10–15 min and offer the person more quick-sugar food if he or she is feeling better but still has some symptoms of low blood sugar. If the individual does not improve within fifteen minutes, transport the person for emergency medical care.

If the person chokes or coughs with the food or drinks, do not try to give any more food orally, as these could be inhaled. Give the person a shot of glucagon (a hormone that causes the liver to release glucose), if available after reading the directions given with the injection.1 Subsequently, transport the person immediately to a nearest medical facility.

Do’s and Don’ts

  • If you have diabetes, always follow the doctor’s advice regarding diet, exercise and medications.
  • Eat small, frequent meals with complex carbohydrates and fiber.
  • Avoid alcohol consumption in an empty stomach.
  • If you have a history of hypoglycemia, always keep candies or sugar-drinks available at all times.
  • Avoid sugary foods in an empty stomach as the rapid rise in sugar level causes your body to secrete too much insulin, which then causes the sugar level to drop quickly.

References

1.Pearson T. Glucagon as a treatment of severe hypoglycemia: Safe and efficacious but underutilized. Diabetes Educ. 2008; 34(1): 128–134.

Sponsored Links

Written by: healthplus24 team
Date last updated: May 02, 2015